FDA Links Neuroleptic Malignant Syndrome To Anti-Depressants

firemonkey

firemonkey

Well-known member
Joined
Aug 12, 2008
Messages
131
Location
Southend on sea
FDA Links Neuroleptic Malignant Syndrome To Anti-Depressants

This is major stuff. Yesterday, the FDA ordered that makers of several anti-depressants change their labels to warn patients and doctors that the drugs can cause neuroleptic malignant syndrome. So far, the only press I've seen on this is on the Los Angeles Times' "Booster Shots" blog. I'd not known before of a connection between anti-depressants and NMS, which has largely been linked to antipsychotics in the past.

NMS involves muscle rigidity, fever and can cause delirium. While I don't know the details of what prompted the FDA's ruling, one assumes the agency must've been receiving adverse events reports. According to the LAT's post, NMS seems to be cropping up in the first few weeks of anti-depressant use and upon dose changes. I'll try to find out more of what's going on from the agency later today.

Keep in mind that 30 million people take anti-depressants each day in this country, so this obviously could effect a lot people. NMS is generally uncommon, but it sure is a worry as it can be fatal in extreme cases. Isn't it interesting that drugs marketed as safe and touted by doctors as side-effect free, especially back in the early-1990s, have turned out to have so many side effects and problems? It's all kind of stunning for the most-prescribed class of drugs in America.

Drugs covered by the change include Cymbalta, Effexor, Prozac, Paxil, Zoloft, Celexa and Lexapro. Most of the notices only cover brand name versions of the drugs, but one assumes the generic versions will be covered as well. Wellbutrin is not affected by the change.

You can read the FDA's letter to Eli Lilly, maker of Cymbalta and Prozac, here. You can read the new labeling for Cymbalta here. The letters to other drugmakers are likely the same. On the new label, it states on page 7:

"Serotonin Syndrome or Neuroleptic Malignant Syndrome (NMS)-like Reactions: The development of a potentially life-threatening serotonin syndrome or Neuroleptic Malignant Syndrome (NMS)-like reactions have been reported with SNRIs and SSRIs alone, including Cymbalta treatment, but particularly with concomitant use of serotonergic drugs (including triptans [migraine medications]) with drugs which impair metabolism of serotonin (including MAOIs), or with antipsychotics or other dopamine antagonists. Serotonin syndrome symptoms may include mental status changes (e.g., agitation, hallucinations, coma), autonomic instability (e.g., tachycardia, labile blood pressure, hyperthermia), neuromuscular aberrations (e.g., hyperreflexia, incoordination) and/or gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea). Serotonin syndrome, in its most severe form can resemble neuroleptic malignant syndrome, which includes hyperthermia, muscle rigidity, autonomic instability with possible rapid fluctuation of vital signs, and mental status changes. Patients should be monitored for the emergence of serotonin syndrome or NMS-like signs and symptoms."

On a personal level, this bit of news is certainly making me think back over my experiences with and reactions to anti-depressants over the years. I don't like what I'm thinking.
Posted by Philip Dawdy at February 6, 2009 12:05 AM

http://www.furiousseasons.com/archives/2009/02/fda_links_neuroleptic_malignant_syndrome_to_antidepressants.html
 
Thread starter Similar threads Forum Replies Date
BillHLovespoll Depression Forum 2

Similar threads


Top